Ohio, 2019

Strong Wind in Ohio, January 1, 2019

January 1, 2019 · NWS CLE · 5 events in 5 counties and zones

A panhandle hook low pressure system moved northeast into the Great Lakes region on December 31, deepening as it moved north of Lake Erie on the evening of the 31st. This low extended a cold front across northeast Ohio, early on the 1st.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$56,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A panhandle hook low pressure system moved northeast into the Great Lakes region on December 31, deepening as it moved north of Lake Erie on the evening of the 31st. This low extended a cold front across northeast Ohio, early on the 1st. Strong winds along and behind this front downed trees and power lines across the area, prompting widespread power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 31, 10:19 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Dec 31, 10:19 PM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1019 PM EST Mon Dec 31 2018

.SYNOPSIS...
Low pressure over Illinois will move northeast across the central
Great Lakes this evening. The will move off the New England
Coast by Tuesday afternoon allow high pressure to begin to build
into the region from the Northern Plains. The next clipper type
storm system will move across the region Wednesday night into
Thursday.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Update...Occluded front moving east across the area marked well
by a line of showers. Warm front has moved north and
temperatures have lifted into the upper 50s and lower 60s. South
to southwest winds ahead of the front were generally around 18
to 22 knots gusting into the low to mid 30s. Behind the front
winds increase to 25 to 30 knots with gusts into the mid 40s. A
few hours after the front passes winds should begin to decrease.
Changes include reloaded winds based on HRRR and recomputed
gusts for the overnight. Also made significant changes to temps.
Loaded hourly temps based again on HRRR through the night but
also adjusted temps through Tuesday to agree more with MAV
guidance and surrounding forecast grids. Also, for the time
being, removed the mention of drizzle tonight through Tuesday.
Also, Tuesday adjusted pops for better agreement between the
two.

Original...Low pressure over Illinois will move northeast
across the central Great Lakes this evening. The will move off
the New England Coast by Tuesday afternoon allow high pressure
to begin to build into the region from the Northern Plains.

So as the low approaches a warm front will lift northward with
winds becoming south to southwest ahead of the cold front. AS
the front gets a bit closer a strong low level jet will be
moving overhead with some of this wind energy mixing to the
surface. Will leave the wind advisory in its current
configuration through the night. Wind gusts around 50 mph look
possible, especially near and west of I-77 and along the
lakeshore. There is slight concerns that the winds could be
stronger along the lakeshore. Will pass this concern to later
shifts.

It appears that most locations will end up with half an inch to
just over an inch for the event this may lead to some minor
flooding along a couple rivers but definitely not any
widespread issues because of water.

Colder air arrives Tuesday into Tuesday night. Still some
uncertainty on how fast we will transition back to some snow
showers. May need to watch for some patchy freezing drizzle at a
few locations Tuesday night.

Temperatures will likely warm through the evening and still
believe a few locations could touch 60 degrees before the cold
front passes. Most locations should dip into the mid to upper
30s by sunrise. Highs will likely be in the morning on Tuesday
then hold steady or slowly fall during the afternoon. Lows back
to the 20s for Tuesday night.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A large area of high pressure extending from the Plains to New
England will remain overhead on Wednesday and Thursday. Cloud cover
is the main concern during this period and models are still
indicating that moisture will be trapped beneath the inversion. Will
keep skies mostly cloudy Wednesday then become partly cloudy as
skies start to scatter out from the west on Thursday. Seasonal
temperatures are expected for highs with slightly above
normal lows given the clouds.

By late this week, models are coming into better agreement with a
closed upper low moving out of the southern Plains through the
Tennessee and lower Ohio Valleys. Some gradual warming is expected
on Friday despite thickening clouds. There will also be a chance of
showers as mid-level moisture wraps north across the area. Pops
remain low with a dry easterly flow in the low levels.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Chances of precipitation continues Friday night with deformation on
the north side of the upper low. Somewhat of a trowal feature is
also focused into eastern Ohio and northern PA with warm air keeping
precipitation type mostly liquid. As colder air wraps into the back
of the system can not rule out a brief mix with snow but at this
time the bulk of the precipitation looks to fall as rain.

This system will quickly pull away on Saturday with surface ridging
building in behind it. We will be keeping an eye on the northern
stream and possible trough developing across the eastern Great Lakes
but at this time a dry weekend looks likely. The extended forecast
has above normal temperatures but these will also depend on the
evolution of the upper level pattern.

&&

.AVIATION /00Z Tuesday THROUGH Saturday/...
Low circulation near KSBN this evening with a warm front east
from the low moving into northern OH. Light to moderate rain
affecting all but KFDY and KTOL this evening. Rain will move
east through the evening as dry slot works in from the west.
Conditions across the area are slowly lifting are were mostly
MVFR, although pockets of IFR remain with the lowest CIGS far
northwest. CIGS will continue to lift across north central and
nwrn OH into nwrn PA through the evening as the warm sector
envelops the area. Overnight CIGS will likely drop back to MVFR
or IFR as the low moves to our northeast and flow swings to
wnw. Another concern is low level wind shift at least early this
evening. Winds around 2 kft are expected to reach 55 to 65
knots from the southwest early this evening. Surface winds will
increase from the southwest also through the evening but
initially wind shear either directionally or by speed is likely.
Cigs mostly MVFR Tuesday.

OUTLOOK...Non-VFR across NE OH and NW PA Tuesday night into
Wednesday with lake effect snow showers.

&&

.MARINE...
A deepening low pressure system will pass north of Lake Erie tonight
with winds increasing to gale force on the eastern two thirds of
Lake Erie. East to southeast winds will shift around to the
southwest and west and increase to 30 knots on the western basin and
40 knots on the eastern basin. The window of the strongest winds
will only last about 6 hours before dropping off quickly late
tonight. The Gale Warning will run until 7 AM, but a Small Craft
Advisory will be needed on the east half of the lake through at
least midday Tuesday. In conjunction with the strong southwesterly
winds, low water conditions will develop on the western basin of
Lake Erie and a Low Water Advisory has been issued through 7 AM.
Water levels are only expected to peak a few inches below the
critical mark by about 4 AM.

High pressure will build east into the region late Tuesday and
remain Wednesday into Thursday bringing good marine conditions. A
weaker low pressure system will move through the Ohio Valley on
Friday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 7 AM EST Tuesday for OHZ006>014-017>023-
     027>033-036>038-047-089.
PA...Wind Advisory until 7 AM EST Tuesday for PAZ001>003.
MARINE...Low Water Advisory until 7 AM EST Tuesday for LEZ142>144-
     162>164.
     Small Craft Advisory until 7 AM EST Tuesday for LEZ142-143.
     Gale Warning until 7 AM EST Tuesday for LEZ144>146-164>166.
     Gale Warning until 7 AM EST Tuesday for LEZ147>149-167>169.

&&

SYNOPSIS...Mullen
NEAR TERM...TK/Mullen
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...TK
MARINE...KEC
Hazardous weather outlook, Dec 31, 4:13 PM EST, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
413 PM EST Mon Dec 31 2018

OHZ003-012115-
Lucas-
413 PM EST Mon Dec 31 2018

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...Tonight.

Southwest to westerly winds will increase tonight with the passage of
a cold front. Wind gusts to 40 mph are expected tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ006>014-017>023-027>033-036>038-047-089-PAZ003-012115-
Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-
413 PM EST Mon Dec 31 2018

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ001-002-012115-
Northern Erie-Southern Erie-
413 PM EST Mon Dec 31 2018

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ144-164-012115-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie open waters from The Islands to Vermilion OH-
413 PM EST Mon Dec 31 2018

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST
TUESDAY...
...LOW WATER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST
TUESDAY...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Low Water Advisory.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Low Water Advisory.
   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ142-143-162-163-012115-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
413 PM EST Mon Dec 31 2018

...LOW WATER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST
TUESDAY...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Low Water Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Low Water Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ145-146-165-166-012115-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
413 PM EST Mon Dec 31 2018

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST
TUESDAY...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-147>149-167>169-012115-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
413 PM EST Mon Dec 31 2018

...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM EST
TUESDAY...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 31, 10:45 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1045 PM EST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     NON-TSTM WND GST TONTOGANY               41.42N 83.74W
12/31/2018  M54 MPH          WOOD               OH   PUBLIC

            MEASURED AT A CWOP STATION.

&&

PS
Local storm report, Dec 31, 10:46 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1046 PM EST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     NON-TSTM WND GST FAIRVIEW LANES          41.43N 82.65W
12/31/2018  M51 MPH          ERIE               OH   PUBLIC

            MEASURED AT A CWOP STATION.

&&

PS
Local storm report, Dec 31, 10:49 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1049 PM EST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     NON-TSTM WND DMG 2 NNW MEDINA            41.17N 81.88W
12/31/2018                   MEDINA             OH   PUBLIC

            TREE DOWN AND OBSTRUCTING ROAD AT HANOVER
            AND MARKS. REPORTED VIA TWITTER.

&&

PS
Local storm report, Dec 31, 11:11 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1111 PM EST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     NON-TSTM WND GST BELLEVUE                41.27N 82.84W
12/31/2018  E50 MPH          HURON              OH   TRAINED SPOTTER

&&

PS
Local storm report, Dec 31, 11:29 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1129 PM EST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     NON-TSTM WND DMG 3 S BROADVIEW HEIGHTS   41.28N 81.67W
12/31/2018                   CUYAHOGA           OH   FIRE DEPT/RESCUE

            NUMEROUS TREES DOWN IN RICHFIELD AND
            BROADVIEW HEIGHTS.

&&

PS
Local storm report, Dec 31, 11:58 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1158 PM EST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 PM     NON-TSTM WND GST 2 WNW BROOK PARK        41.41N 81.86W
12/31/2018  M51 MPH          CUYAHOGA           OH   PUBLIC

&&

PS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 strong wind. Local standard time, as filed.

Strong Wind, Cuyahoga

When
January 1, 12:00 AM EST to 1:00 AM EST
Where
Cuyahoga forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

An automated weather station at Cleveland Hopkins International Airport measured a wind gust of 55 mph. Another automated weather station at Burke Lakefront Airport measured a wind gust of 53 mph. Several trees were reported downed in the southern part of the county, specifically, in North Royalton and Broadview Heights. Tens of thousands were without power into the morning of the 1st.

Strong Wind, Summit

When
January 1, 12:00 AM EST to 1:00 AM EST
Where
Summit forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
41.126, -81.532 (the zone’s center; the record gives no point)

An automated weather station at Akron-Canton Regional Airport measured a wind gust of 53 mph. Another automated weather station at Akron Fulton Airport measured a wind gust of 48 mph. Several trees were reported downed in the northern part of the county, specifically, in Northfield and Twinsburg. Tens of thousands were without power into the morning of the 1st.

Strong Wind, Lorain

When
January 1, 12:00 AM EST to 1:00 AM EST
Where
Lorain forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
41.453, -82.151 (the zone’s center; the record gives no point)

An automated weather station at Lorain County Regional Airport reported a wind gust of 51 mph.

Strong Wind, Ashtabula

When
January 1, 12:30 AM EST to 1:30 AM EST
Where
Ashtabula forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

An automated weather station at Ashtabula County Airport reported a wind gust of 46 mph.

Strong Wind, Trumbull

When
January 1, 12:45 AM EST to 1:30 AM EST
Where
Trumbull forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
41.317, -80.761 (the zone’s center; the record gives no point)

An automated weather station at Youngstown-Warren Regional Airport reported a wind gust of 47 mph.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796635, 796637, 796638, 796639, 796636.